Candida-induced infection in the oral cavity is by far the commonest human fungal infection, which manifests in a variety of clinical guises. The foremost reason for its high occurrence appears to be the wide array of predisposing factors, which facilitate the transformation of oral commensal Candida to a parasitic existence. One such predisposing factor is the prolonged usage and off-targeting of inhaled corticosteroids, where oral candidiasis is a common side effect of such therapy. Due to the antiinflammatory and immunosuppressive effects steroids are used in the management of bronchial asthma and oral mucosal diseases. In this chapter we briefly discuss the clinical and laboratory findings on the relationship between steroids inhalers, other topical steroids and oral candidiasis, possible mechanisms of pathogenicity following such exposure to steroids as well as the precautions that could be taken to minimize this oral side effect of steroid therapy.
|Title of host publication||Candidiasis: Epidemiology, Symptoms and Treatment Options|
|Publisher||Nova Science Publishers, Inc|
|Number of pages||14|
|Publication status||Published - 2013|